Results 1 to 3 of 3

Thread: help help help

  1. #1
    Registered User
    Join Date
    Nov 2010
    Posts
    1

    help help help

    Hi evey one.

    I am one of Jehovahs Witnesses and so is my mom inlaw.

    She currently has chihrossis of the liver. Her heamaglbin levels have been fluctuating between 7 and 8. She is currently on Recormin but noe the treating doc says she needs albumin as these levels are too low. She has Ecol ifection too. Her kidney function is becoming severely reduced.

    Any suggestions on further alternatives, especially for the Albumin. Mom in law also refuse all fractions.

  2. New Feature! NoBlood Answers!

    • ASK questions regarding Transfusion Alternatives and Patient Blood Management.
    • SHARE your facts, opinions and personal experience.
    • DISCOVER the best answers chosen by Healthcare Professionals and the Public.
    • RANK the best answers.

    Click here to see the Best Answers to Top Questions.

  3. #2
    Registered User
    Join Date
    Mar 2009
    Location
    Liverpool, United Kingdom
    Posts
    33
    Has your MIL got something called haemolytic uraemic syndrome (HUS)? The standard treatment is to do plasma exchange and this maybe what the doctors are suggesting.
    If this is the case you need the HLC to help it is a complex condition.

  4. #3
    Unfortunately, your mother-in-law has several complex medical problems to deal with, which makes her situation more precarious. Albumin is a protein that is producted by the liver. It's role in the body is to help maintain fluid in the blood vessels. When albumin levels are low, fluid tends to leak out of our blood vessels, causing swelling. Have you noticed any swelling in her legs, abdomen? This shift in fluid also has an adverse effect on the patient's blood pressure, which can affect the kidneys. Unfortunately, there is no alternative treatment for albumin at this time.

    Patient's with cirrhosis also frequently have issues with their blood being unable to clot properly. The fact that your mother-in-law is anemic may be a sign that she's experiencing blood loss, possibly from her GI tract. Then again, if she had some underlying renal insufficiency before this, her erythropoietin (EPO) levels may be low. EPO is the hormone that simulates our bone marrow to make red blood cells. The E Coli infection will also affect the bone marrow's ability to produce RBC's. Depending on where you are in the world, there are synthetic forms of EPO that are available-but be aware, some brands contain a small amount of albumin. Here in the U.S., the only brand available that does not contain albumin is Aranesp-Albumin Free. You have to be specific that you want the "Albumin Free", because there is also an Aranesp that contains albumin.

    Hopefully, there is already a hematologist and nephrologist working with your mother-in-law. If not, request that they be called in ASAP to assist with her care. And as Jane.RN said, with such a complex case, the HLC should also be notified.

    Hope this information helps you have a little better understanding of what's going on with your mother-in-law. Best wishes that she has a happy outcome.

Tags for this Thread

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •